Why the Weight Gain?
Obvious reasons for weight gain are taking in more calories than usual or reducing the amount of physical activity in your life. However, some people seem to gain weight even when they are eating and exercising the same as always. Let's look deeper at possible reasons for weight gain.
Not Enough Sleep
If you're not sleeping, you have more chances to indulge in late-night snacking. This is obvious. However, there's another reason lack of sleep might be adding on the pounds: biochemical changes in your body resulting from sleep deprivation can make you hungrier and leave you feeling less full after eating.
Cortisol, the so-called "stress hormone," increases in our body when we're stressed out. This hormone, in turn, increases our appetite. Add to that the tendency to reach for comfort foods at times of stress, and you have a perfect opportunity for weight gain.
A side effect of many antidepressant medications is weight gain. While you should never stop taking any medications on your own, you can talk to your doctor about changing your treatment plan if weight gain is troubling you. Some people may experience weight gain after the drug treatment is working, because they may and feel better and have a better appetite. Depression on its own can cause changes in weight as well.
Steroid medications such as prednisone are well-known causes of weight gain due to fluid retention and increased appetite. The amount of weight gain depends both on the dose of the drug and the length of time it is taken. Steroids can also cause a temporary change in body fat distribution, with increased fat in the face, back of the neck, or the abdomen.
Drugs That May Cause Weight Gain
Other prescription drugs you take can also cause weight gain. Examples include antipsychotic drugs used to treat disorders such as schizophrenia or bipolar disorder, as well as drugs that are used to manage seizures, migraines, diabetes, and hypertension. You can talk with your doctor about choosing medication options that have fewer side effects.
Don't Be Quick To Blame the Pill
Many women believe taking combination oral contraceptives (birth control pills) causes weight gain. However, there is no scientific evidence this is the case. Some women may have mild fluid retention while taking the pill, but this is usually temporary..
Symptoms of an underactive thyroid gland include tiredness, feeling cold, and gaining weight. Having too low levels of thyroid hormone (hypothyroidism) slows your metabolism and increases the chance you'll gain weight. Hypothyroidism can be treated with medications.
What About Menopause?
Most women gain some weight during menopause due to a number of reasons. Aging slows the metabolism, so weight gain is likely if your dietary habits remain the same. Changes in lifestyle, like exercising less, can also play a role. Menopause can also affect the location of fat deposits in the body, increasing the likelihood of accumulating fat around the waist.
Cushing's syndrome is a condition characterized by elevated levels of the hormone cortisol. It can occur if your body makes too much cortisol or if you take steroid medications for asthma, lupus, or arthritis. Cortisol excess can cause weight gain and an increase of fat around the face, neck, waist, and upper back.
Polycystic Ovary Syndrome (PCOS)
Polycystic ovary syndrome, or PCOS, is a hormonal condition that affects women of reproductive age. Women with PCOS typically have many small cysts within the ovaries. PCOS causes hormonal imbalances that can lead to excess body hair, acne, and insulin resistance, which can cause weight gain. In PCOS, the weight gain tends to occur in the abdominal area, increasing the risk for heart disease.
People who quit smoking may gain a small amount of weight. Most people who quit gain 10 lbs. or less. The reasons are varied. Without nicotine:
- You may feel hungrier, although this effect tends to disappear after a few weeks.
- Your metabolism may decrease.
- You may enjoy food more or feel it tastes better, which could lead to overindulging.
- You may eat more high fat or sugary snacks, or drink more alcohol.
Rule 1: If You Do Gain Weight ...
If you do gain weight, never stop taking any medications without talking with your doctor. The medications may be essential for your health and well-being.
Rule 2: If You Do Gain Weight ...
If you do put on weight from taking a drug, don't compare yourself to others taking the same medication. Side effects are different for different people. Talk to your doctor if you feel you're experiencing weight gain as a medication side effect.
Rule 3: If You Do Gain Weight ...
Don't panic if you gain weight due to water retention as a medication side effect. This side effect may decrease with time or when your doctor tells you to stop the drug. In the meantime, you can avoid fluid retention by following a lower-sodium diet.
Rule 4: If You Do Gain Weight ...
Your doctor may be able to switch you to a different drug with fewer side effects if you are troubled by weight gain.
Rule 5: If You Do Gain Weight ...
If your weight gain is a result of slowed metabolism, give your metabolism a boost. Start moving and increasing your physical activity. If you have a chronic medical condition, discuss your plans with your doctor.